Clinical Negligence & Catastrophic Injury Solicitors
Doctor apologises to patient's family after drug error.
AN intensive care doctor apologised in a coroner’s court to the family of a patient who died after he accidently gave him the wrong drug.
Crash victim Arnold Harper, 56, was expected to survive when he was airlifted to Royal Preston Hospital with multiple fractures after his van smashed into a sea wall in Cumbria.
But within hours he was dead and registrar Dr Pieter DuPreez has admitted an error with his post-operative medication.
Dr DuPreez told members of Mr Harper’s family at an inquest in Preston: “I am terribly sorry, I made a mistake. Whether that had any impact or not, I don’t know. But, regardless, I am sorry for your loss.”
South African Dr DuPreez admitted giving the retired courier a powerful dose of adrenalin instead of a sedative, following five-and-a-half hours of surgery.
The patient’s blood pressure and heart rate rocketed and, in spite of efforts to revive him, he died of a cardiac arrest shortly after. The drug was one of four different medications in a bank of syringe drivers at Mr Harper’s bedside in the hospital’s ITU suite. Two were sedatives, one was for pain relief and the fourth, Noradrenaline, was to bring his blood pressure up following trauma.
But, when the patient became agitated as medics tried to “log roll” him to put an X-ray plate under his back, Dr DuPreez reached out and activated the Noradrenaline pump instead of the sedative Alfentanil.
“I looked at the syringe pumps and I went for the syringe which I felt was Alfentanil,” he told the inquest. “I can’t remember exactly why I decided that was it. Alfentanil has a sky blue label and Noradrenalinne is purple.
“He needed sedative quickly. I instinctively gave what I thought was the right one. I noticed his blood pressure rising very shortly after, 30 seconds maybe. It didn’t have the intended effect. I realised at that time I had clearly made an error.”
Coroner Dr James Adeley recorded an open conclusion for the inquest as the the cause of death was “unascertained.”